Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 38, NWS Pueblo, CO

May 19, 20246 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 19, 2024, 2:15 PM MDT for 6 counties in Colorado. It took effect at May 20, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2024, 2:15 PM MDT (20:15 UTC)
In effect from
May 20, 2024, 12:00 PM MDT
Expired
May 20, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Custer County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS85 KPUB 192015
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
215 PM MDT Sun May 19 2024


COZ225-201215-
/O.UPG.KPUB.FW.A.0035.240520T1800Z-240521T0200Z/
/O.NEW.KPUB.FW.W.0038.240520T1800Z-240521T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
215 PM MDT Sun May 19 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 225...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 225, elevations below 7500 ft.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
378 
WWUS85 KPUB 200945
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MDT Mon May 20 2024

COZ225-210145-
/O.CON.KPUB.FW.W.0038.240520T1800Z-240521T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
345 AM MDT Mon May 20 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 225...

* Affected Area...Fire Weather Zone 225, elevations below 7500 ft.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
510 
WWUS85 KPUB 202019
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
219 PM MDT Mon May 20 2024

COZ225-210200-
/O.CON.KPUB.FW.W.0038.000000T0000Z-240521T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
219 PM MDT Mon May 20 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
225...

* Affected Area...Fire Weather Zone 225.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 19, 11:27 AM MDT, 2 hours 48 minutes earlier. Its key messages:

  • Warm, dry, and windy conditions expected today, with a medium chance (40-59%) for isolated thunderstorms, a few severe, across the eastern plains this afternoon.
  • A few storms will develop during the afternoon on Monday, mainly north of Highway 50, with the highest probability being over the Palmer Divide.
  • Critical fire weather conditions will be possible for the lower elevations of the Sangres and within the Wet Mountain Valley on Monday from afternoon through early evening.
  • A frontal boundary will be pushing through Monday night, which will usher in some cooler temps for Tuesday and Wednesday.
  • There will be an uptick in thunderstorm activity on Tuesday with some high elevation snow, followed by an overall drier pattern for SE Colorado from Wednesday through Saturday.
Area forecast discussion, May 19, 11:27 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Sun May 19 2024

.KEY MESSAGES...

- Warm, dry, and windy conditions expected today, with a medium
  chance (40-59%) for isolated thunderstorms, a few severe,
  across the eastern plains this afternoon.

- A few storms will develop during the afternoon on Monday,
  mainly north of Highway 50, with the highest probability being
  over the Palmer Divide.

- Critical fire weather conditions will be possible for the
  lower elevations of the Sangres and within the Wet Mountain
  Valley on Monday from afternoon through early evening.

- A frontal boundary will be pushing through Monday night,
  which will usher in some cooler temps for Tuesday and
  Wednesday.

- There will be an uptick in thunderstorm activity on Tuesday
  with some high elevation snow, followed by an overall drier
  pattern for SE Colorado from Wednesday through Saturday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 430 AM MDT Sun May 19 2024

Upper trough is situated across the western CONUS at this time, with
southwesterly flow in place across the region. In this setup, a
steady stream of mid/upper level moisture is currently moving across
southern Colorado, with this resulting in mainly mid clouds passing
overhead. Radar trends have noted weak returns early this morning,
but don't think much is reaching the surface given some drier air in
place. That being said, can't rule out a sprinkle or two early this
morning, before these clouds clear out later this morning. Sunny
skies with additional warming will support above normal warmth
today. This warmth along with dry and windier conditions will
support critical fire weather conditions over much of southern
Colorado. As previously noted, fuels across most of southern
Colorado are not critical at this time, with fire weather headlines
not needed today.

Still keeping a close eye on isolated thunderstorm development
across mainly the far southeast plains this afternoon. Early morning
instability/moisture axis does expand back west/northwest this
morning and with daytime mixing, will see current CIN place erode.
However, with daytime mixing, will also see much drier air push east
across the plains, focusing the higher moisture and instability just
to the east in Kansas. As has been noted with previous forecasts,
there still looks to be a medium chance (40-59%) for isolated
thunderstorms to develop before this moisture/instability gets
pushed east. This development will be focused along the moisture
discontinuity, as a shortwave trough looks to push across the
region. Feel fairly confident of this possibility given recent
trends with short term and hires data, including HREF paintballs
indicating several members developing precip this afternoon. At this
time, the highest chances are from around noon through 3 PM, along
and east of a Kim to Lamar line. Given the extent of the instability
and shear, anticipate the strongest storms to be capable of
producing hail to the size of half dollars and wind gusts up to 60
mph. By mid to late afternoon, focus and instability/moisture shift
east, quickly ending the threat of severe weather.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 430 AM MDT Sun May 19 2024

Monday through Tuesday...

An approaching major shortwave trough is going to cause winds to
increase out of the southwest across the region, and especially for
the higher terrain. This will allow for lower RH values and gusty
winds to lead to fire weather conditions becoming widespread across
the lower elevations of the Sangre de Cristo Mountains (below 7500
ft) and within the Wet Mountain Valley by afternoon and continuing
into the early evening hours on Monday. Some mid-level moisture
advection, combined with orographic lifting will provide the
development of thunderstorms, mainly for the higher terrain and
areas north of Highway 50. When looking and CAM guidance, the area
that appears to have a higher probability of thunderstorms will be
over the Palmer Divide area. These thunderstorms should be more
isolated in nature and mostly confined to the mountains, although
there could be a few storms that move out over the adjacent valleys
and plains. Given how dry the lower levels with inverted V profile
reflected in the soundings, there could be some strong and gusty
outflow winds produced by the collapsing of some of these
showers/storms. Downsloping winds out of the southwest winds will
also help to adiabatically warm the lower levels, and there could be
some locations approaching the 90 degree mark for highs on Monday
across the plains.

A frontal boundary associated with this major shortwave trough will
move through by later in the night on Monday, which will allow for
winds to switch to a more northerly direction over the plains and
advect in some cooler temperatures with highs around 10 degrees
cooler from where they will be on Monday. The progression of the
wave, with an U/L low propagating to the north of the region will
help to ramp up northwesterly flow with colder air aloft and give
way to an uptick in thunderstorm activity on Tuesday, especially
over the plains by later in the evening.

Wednesday through Saturday...

The pattern is going to remain overall active, with a series of
shortwaves passing just to the north of the region and provide a few
thunderstorms over the higher terrain. Otherwise, it will be
generally drier for most areas as the southwesterly winds continue
to keep SE Colorado more dryslotted, with most of the thunderstorm
activity remaining over the northern half of the state. Temperatures
will remain right around the seasonal average for perhaps a few
degrees cooler across the mountains and yet a few degrees warmer for
the lower elevations throughout this period in the forecast as an
overall longwave trough remains in place over most of the CONUS.
Given the gusty southwesterly winds continuing over the higher
terrain, there could also be fire weather conditions possible during
the afternoon and evening hours on Wednesday and through Saturday
over the one location where fuels are still critical; elevations
below 7500 ft in the Sangres and Wet Mountain Valley.   -Stewey

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1120 AM MDT Sun May 19 2024

VFR conditions anticipated across mouch of the forecast area
over the next 24 hrs, including the three main TAF sites of
KCOS, KPUB and KALS. Southwest winds will be on the increase
this afternoon at terminal sites with gusts 22-27 kts expected
from 20z until around 02z. A few thunderstorms may develop
across the far eastern plains this afternoon near the KS border,
between 20-23z, but are expected to quickly push east-northeast
into KS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for COZ225.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...MOORE
Hazardous weather outlook, May 19, 11:32 AM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sun May 19 2024

COZ058>089-093>099-201300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sun May 19 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

There is a medium chance for isolated thunderstorms, a few severe,
across the eastern plains this afternoon. Highest chances are from
between 1 PM and 4 PM, along and east of a line stretching from
Kim to Eads. The strongest storms will be capable of producing
hail to the size of half dollars and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms will develop during the afternoon on Monday, mainly
north of Highway 50, with the highest probability being over the
Palmer Divide. Critical fire weather conditions will be possible
for the lower elevations of the Sangres, below 7500 feet, as well
as within the Wet Mountain Valley on Monday from afternoon
through early evening, and then for portions of these areas again
on Wednesday through Saturday during the afternoon and early
evening hours. There will be an uptick in thunderstorm activity
on Tuesday with some high elevation snow, followed by an overall
drier pattern for southeast Colorado from Wednesday through
Saturday. Only light accumulations are anticipated across the
highest elevations, with perhaps a few inches for the northern
Sawatch Range through the mid part of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/SIMCOE

In the hours before

Special weather statement, May 19, 1:07 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
107 PM MDT Sun May 19 2024

COZ094-097>099-191945-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
107 PM MDT Sun May 19 2024

 ...THUNDERSTORMS DEVELOPING OVER THE FAR SOUTHEAST PLAINS COULD
QUICKLY BECOME SEVERE THIS AFTERNOON...

At 102 PM MDT, Doppler radar was tracking a cluster of developing
thunderstorms over eastern Las Animas, Baca and southern Prowers
counties. These storms will have the potential to rapidly intensify
and become severe as they move northeast at 35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 10347 3814 10205 3812 10204 3701 10207
      3700 10344
TIME...MOT...LOC 1906Z 243DEG 34KT 3747 10283

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, May 19, 1:28 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
128 PM MDT Sun May 19 2024

COZ098-099-192000-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
128 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 200 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Conditions are very favorable for this storm to
         intensify and become severe.

Locations impacted include...
Springfield and Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10270 3747 10280 3769 10236 3745 10221
TIME...MOT...LOC 1927Z 244DEG 29KT 3743 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:27 PM MDTSpecial Weather StatementPUBCrowley33 min
May 18, 7:00 PM MDTSpecial Weather StatementPUBCrowley30 min
May 18, 7:08 PM MDTSpecial Weather StatementPUBBent37 min
May 18, 7:16 PM MDTSpecial Weather StatementPUBBaca29 min
May 18, 7:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers51 min
May 18, 7:49 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Otero26 min
May 18, 7:58 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers47 min
May 18, 8:05 PM MDTSpecial Weather StatementPUBProwers25 min
May 18, 8:11 PM MDTSpecial Weather StatementPUBKiowa34 min
May 18, 8:32 PM MDTSevere Thunderstorm WarningPUBProwers28 min
May 18, 8:42 PM MDTSpecial Weather StatementPUBKiowa33 min
May 18, 8:59 PM MDTSevere Thunderstorm WarningPUBProwers46 min
May 18, 9:07 PM MDTSpecial Weather StatementPUBKiowa38 min
May 18, 9:48 PM MDTSevere Thunderstorm WarningPUBProwers27 min
May 18, 10:12 PM MDTSpecial Weather StatementPUBProwers33 min
May 18, 10:14 PM MDTSpecial Weather StatementPUBKiowa31 min
May 18, 10:38 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers37 min
May 18, 10:52 PM MDTSpecial Weather StatementPUBKiowa38 min
May 18, 11:11 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers34 min
May 19, 3:26 AM MDTFire Weather WatchPUBCostilla, Custer, Huerfano, Las Animas, Pueblo, Saguache11 hr
May 19, 1:07 PM MDTSpecial Weather StatementPUBBaca, Prowers38 min
May 19, 1:28 PM MDTSpecial Weather StatementPUBBaca32 min
May 19, 1:38 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Prowers67 min
May 19, 2:34 PM MDTSpecial Weather StatementPUBElbert26 min
May 19, 3:12 PM MDTSpecial Weather StatementPUBProwers33 min

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.